Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increased Lipids
Apr 6, 2008

I have been on ARV therapy (Epzicom with 100 mg Norvir and Lexiva) for seven months and had very good results: viral load down from 346,000 to undetectable and CD4 count up from 450 to 700. However, I just got the results of my first lipid panel since beginning ARV and the results are not so good: cholesterol = 268, triglycerides = 293, HDL = 28, LDL = 181 and total/HDL ratio = 9.6. I had a lipid panel done several months before initiating ARV, and while it was not wonderful, the current results indicate that my ARV is having some effect on my lipids. My doctor and I have agreed for me to begin some dietary and exercise changes to see whether that has positive results on my lipids. If that does not work, then we will take some other action. I have several questions:

1. Which component of my ARV regimen do you think is most likely the cause of my lipid changes?

2. If the dietary and exercise changes do not have positive results, would you consider changing my ARV regimen? If so, what would you recommend? I have no known mutations or resistance.

3. If you would not recommend changing my ARV regimen, would you recommend taking a lipid-lowering drug? If so, what would you recommend?

Thanks!

Response from Dr. Henry

Many patients gain weight during their first year on effective HIV treatment so diet and exercise can decrease adverse effects of fat gain on lipid levels. All of your HIV drugs may contribute somewhat and it may be difficuit to switch to another regimen and see a dramatic decrease in cholesterol. Switching Epzicom to Truvada may help slightly. Switching ritonavir /Lexiva to unboosted atazanavir may help some and may be an option (or could try ritonavir boosted atazanavir) but would need to stay on Epzicom and generally avoid potent acid lowering drugs if you suffer from heartburn. I have frequently used a statin in this setting more often atorvastatin (more potent) or pravastatin while monitoring carefully for side effects. KH



Previous
the drug truvade
Next
Conclusive testing?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement